Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fatigue/Trizivir
Aug 11, 2003

I was dx (+) about a year ago. My last counts were cd4 303/vl 26,285. My latest counts aren't ready yet. I tried taking Trizivir and experience extreme tiredness and chest tightness. I'm not on ay meds now. My next appt is next week. I'm aware of the side affects. I was tired before taking Trizivir but I could function. After starting i could do nothing I was so tired. Should I feel like this? Should I try taking a combo of something else? Sinced dx I haven't been sick. Just fatigue from time to time. Should I be seeing and ID Doc or Specialist?

Response from Dr. Pierone

Based on the side effects that you experienced, Trizivir is obviously not the right medication for you. However, there are three medications in Trizivir, and your side effects were most like related to the AZT (zidovudine, Retrovir) component. It is possible that you may do fine with 3TC (lamivudine, Epivir) or abacavir (Ziagen), the other 2 medications in Trizivir.

Based on your CD4 count, you are in the range that treatment should be considered. But actually starting depends on your life situation and readiness to embark on a treatment program. Anyone that starts therapy without a commitment to full adherence is not doing themselves any favors.

If you do decide to start treatment, you should be under the care of an HIV specialist. The original specialty of the doctor (or NP or PA) is not that important, but a commitment to keeping up with advances in HIV treatment is crucial. The days of a family doctor trying to manage a handful of HIV patients are over and good riddance.

In terms of what combo to be on, the preferred regimens from new guidelines suggest building the cocktail around either the protease inhibitor Kaletra or the NNRTI efavirenz (Sustiva). There is a lot of flexibility in treatment approaches, but clearly there has been a shift towards use of NNRTI-based regimens as first therapy in recent years.



Previous
Side Effects of HAART
Next
v.load over 1000.000

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement